South Dakota, 2003

Hail in South Dakota, August 7, 2003

August 7, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 7:00 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 7, 7:00 PM MST, 50 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT THU AUG 7 2003

STRONG SHORT WAVE CONTINUES TO FIRE CONVECTION ACROSS FAR ERN WY AND
SWRN SD...WITH ACTIVITY EXTENDING SWD THRU WRN NEB. TSTMS HAVING A
HARD TIME MAINTAINING STRENGTH AS THEY MOVE EAST OF THE
HILLS...GIVEN VERY DRY LAYER BLO 550MB PER KUDX RADAR (RADAR
ESTIMATES ARE GROSSLY OVERDONE OVR THE BLACK HILLS PER GROUND
TRUTH). HOWEVER...GIVEN PERSISTENT RAINFALL AND SFC DEWPOINTS INTO
THE LOW TO MID 60S ACRS SWRN SD...EXPECT AIR MASS IS MOISTENING.
25-30KT BL WINDS WILL CONTINUE TO SUPPORT THIS ACTIVITY AS IT
EVOLVES INTO MCS...WITH CORFIDI VECTORS SUGGESTING A SEWD MOVEMENT
OF THE MCS. THIS SHOULD KEEP MAJORITY OF PCPN S/I-90 OVERNIGHT.

.UNR...NONE.

JOHNSON
Hazardous weather outlook, Aug 7, 6:00 AM MST, 13 hours 50 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA LATE AFTERNOON AND THIS EVENING.
THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE WIND GUSTS
GREATER THAN 60 MPH.

STORMS WILL DEVELOP AS A STORM SYSTEM MOVES FROM THE ROCKIES ACROSS
THE NORTHERN PLAINS.  SOUTHERLY WINDS WILL SUPPLY ADDITIONAL MOISTURE
TO FUEL THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH THE
PERIOD...WITH HIGHS AROUND IN THE LOWER 100S FRIDAY. THE HOT...DRY
CONDITIONS WILL INCREASE FIRE DANGER BOTH IN THE BLACK HILLS AND ON
THE PLAINS.

MONSOONAL MOISTURE AND DAYTIME HEATING IS SUFFICIENT TO PRODUCE AN
ISOLATED THUNDERSTORM ANY AFTERNOON.  A STORM SYSTEM CROSSING THE
NORTHERN PLAINS FRIDAY AFTERNOON AND EVENING WILL BRING THE
BEST CHANCE FOR RAIN...BUT LARGE SCALE SIGNIFICANT PRECIPITATION IS
NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SANDERS

In the hours before

Local storm report, Aug 7, 5:33 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
633 PM MDT THU AUG 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    2 NW HILL CITY            SD   1 INCH HAIL
08/07/03   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0545 PM    FT MEADE                  SD   .75 INCH HAIL
08/07/03   MEADE                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0550 PM    1 SE KEYSTONE             SD   1 INCH HAIL
08/07/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER AT MOUNT
                                          RUSHMORE. EVENT
                                          DURATION 13 MINUTES.

0617 PM    5 NE CUSTER               SD   1 INCH HAIL
08/07/03   CUSTER                         REPORTED BY SYLVAN LAKE
                                          LODGE PERSONNEL.
Local storm report, Aug 7, 5:45 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
645 PM MDT THU AUG 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    1 SE KEYSTONE             SD   .88 INCH HAIL
08/07/03   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER AT MOUNT
                                          RUSHMORE.
Local storm report, Aug 7, 7:03 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT THU AUG 07 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0657 PM    5 NE BLUE BELL            SD   .75 INCH HAIL
08/07/03   CUSTER                         REPORTED BY STORM
                                          SPOTTER AT CUSTER STATE
                                          PARK HEADQUARTERS.

0720 PM    4 W PRINGLE               SD   .88 INCH HAIL
08/07/03   CUSTER                         REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
August 7, 7:50 PM MST
Where
Lawrence County, Savoy
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.350, -103.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378082.